Police Give Dogs Naloxone In Fentanyl Overdoses — Unseen Victims Of Opioid Epidemic
Police are now armed with Naloxone for dogs in case of accidental overdose when searching for drugs

Police Give Dogs Naloxone In Fentanyl Overdoses — Unseen Victims Of Opioid Epidemic

The drug epidemic in this country is not just taking human lives, the possibility of death by overdose of fentanyl or another opiate drug is very real for dogs as the substance can be absorbed through their paws, inhaled or ingested. The drug naloxone, which is often referred to by its brand name Narcan, is an opiate antagonist and it reverses the effect of the drug almost instantly on people who have overdosed on an opiate drug like fentanyl, as described by the National Institutes of Health. Naloxone, which is either injected or inhaled, is saving lives in the field when first responders are called out for a drug overdose and today police are carrying naloxone for dogs as well.

Fentanyl is the drug that is being mixed with heroin today, giving it a deadly strength and causing drug overdoses at alarming rates. The people in law enforcement who have waged battle in this war on drugs learned early on that just being in the proximity of the powdered form of fentanyl could be deadly for them. The procedures for approaching drugs today are very different from the days when the cops donned gloves and scooped up the evidence. Today protective clothing is needed, including masks, for the police when there’s even a chance they will encounter drugs.

Last year the Drug Enforcement Agency (DEA) released a video to all law enforcement branches warning of the dangers they face when handling these drugs. It was then the DEA urged law enforcement to stop testing the drugs in the field and to bring them back to the police lab instead. Dogs are falling victim to these drug searches as well. These drugs are even more dangerous to dogs than grown adults because of their size. A recent incident in Ohio offers up a good example of just how dangerous coming in contact with the drug fentanyl really is. Just last month a routine traffic stop in Ohio put an officer in grave danger. This wasn’t due to a weapon, or a combative suspect. This was due to a small amount of white powder.

According to the Washington Post, the officer assisted in a traffic stop where the occupants of the car attempted to get rid of the drug they were carrying by sprinkling it into the vehicle’s carpet. The drug was fentanyl in powder form, and it had gotten all over the car. The police officers involved followed the protocol by donning the protective gear, including masks for their search of the car. After the incident when they were back at the station, another officer noticed that Officer Chris Green had something on his uniform shirt and pointed this out. Green did what most people would do, and that was to brush it off his uniform with his hand, his bare hand.

It only took minutes before Green fell to the floor. That something on his shirt was the fentanyl powder from the earlier traffic stop, and the drug had been absorbed through the skin on his hand when he brushed it off his shirt. Chris Green was overdosing on the drug fentanyl. The drug naloxone was administered to Green and after an ambulance ride to the hospital for further treatment, which was three additional dosages of naloxone, Green emerged just fine.

“If he would have been alone, he would have been dead,” Police Chief John Lane told reporters. “That’s how dangerous this stuff is.” Green is fine today, but it is an event he will never forget. It was just a tiny bit of the fentanyl drug that sent Green into an overdose, and it takes much less to do this to a dog. The K-9 police dogs are at high risk for possible drug overdoses because unlike humans, they sniff their way through everything. Even if they didn’t sniff the drug, they could absorb the drug through their paws.

A detective who trains dogs for the Broward County, Florida, Sheriff’s Office, Andy Weiman, found one of his dogs “listless” following a search they had just come from at a building that was a suspected “drug house.” The German shorthaired pointer named Primus had gone through the house with two of Weiman’s other dogs. He rushed all three dogs to the vet where they were all given the drug naloxone and recovered quickly, reports Lancaster Online News.

Weiman believes the dogs either inhaled the drug or touched such a small amount of fentanyl that the handlers didn’t see it. The amount of fentanyl to cause an overdose in dogs is equivalent to “two or three granules of sand,” said Weiman. The dogs could have even stepped on a small amount of fentanyl, absorbing it through their paws.

According to Lancaster Online News, ” Symptoms of opioid exposure in dogs, as with humans, include sedation, pinpoint pupils, vomiting, stumbling and a slow respiratory rate,” said Dr. Martha Smith-Blackmore, who is a veterinarian and adjunct professor at Tufts University. Blackmore also said that “just like people, dogs can require multiple doses of naloxone to reverse an overdose.”

Law enforcement K-9 handlers are receiving training on how to administer the drug naloxone to their dogs using the nasal spray form of the drug in Greenville County, South Carolina. This is something happening across the nation to protect the dogs used in law enforcement. Dogs are even more at risk than humans, because of their size, said Brian Foley, who is the deputy chief in Hartford, Conn. Foley knows first hand of the dangers of fentanyl as 11 members of the city’s SWAT team were exposed to a mix of the drugs fentanyl and heroin back in September, sending them all to the hospital.

Police in Hartford, Connecticut, have been carrying naloxone for their K-9 dogs since the first of the year and neighboring Massachusetts armed their state police with naloxone for their dogs back in March. The use of human naloxone for specific police dogs is OK’d by the Food and Drug Administration with a prescription from a veterinarian, reports the Lancaster News.

The drug overdoses in this nation are at epidemic proportions. In the states of Massauchettes, Ohio, Pennsylvania, and New Hampshire, the law enforcement’s encounter with fentanyl has gone up 500 percent from the year 2014 to the year 2015. According to ABC News, the almost 2,000 opioid deaths in Massachusetts for the year 2016 is evidence that the fentanyl dangers are on the rise. There are no stats no of on the dogs that have overdosed or died from these drugs, but many counties in the nation have a story about an ill-fated encounter with drugs for a canine friend.

[Featured Image by Charles Krupa/AP Images]

Comments